Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 94, NWS Albuquerque, NM

August 17, 2018Los Alamos County, Sandoval County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 17, 2018, 2:07 PM MDT for Los Alamos County, Sandoval County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2018, 2:07 PM MDT (20:07 UTC)
Expired
Aug 17, 2018, 5:00 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

Counties Los Alamos County, NM, Sandoval County, NM

The radar

The Albuquerque radar (KABX), 82 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.1 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
1670 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

418 
WGUS55 KABQ 172007
FFWABQ
NMC028-043-172300-
/O.NEW.KABQ.FF.W.0094.180817T2007Z-180817T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
207 PM MDT FRI AUG 17 2018

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  West central Los Alamos County in north central New Mexico...
  East central Sandoval County in north central New Mexico...

* Until 500 PM MDT.

* At 205 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the Jemez Mountains. Between one and two inches 
  of rain have already fallen. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Valles Caldera, Highway 4, and Jemez Springs. 

This will impact the Thompson Ridge burn scar including but not 
limited to Sulphur Creek Road, Sulphur Springs, Freelove Canyon, 
Mormon Canyon, Deer Canyon, Valles Caldera Preserve Headquarters, 
Redondo Creek, and Redondo Peak area.  

High and fast water flows are also likely along the East Fork of the 
Jemez River. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of normally
dry arroyos and streambeds, low water crossings, intersections, and
underpasses as well as other poor drainage and low lying areas.

Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.

&&

LAT...LON 3589 10636 3570 10638 3577 10674 3595 10669

$$

34
2 follow-up statements
950 
WGUS75 KABQ 172122
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
322 PM MDT FRI AUG 17 2018

NMC028-043-172300-
/O.CON.KABQ.FF.W.0094.000000T0000Z-180817T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Los Alamos-Sandoval-
322 PM MDT FRI AUG 17 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR
WEST CENTRAL LOS ALAMOS AND EAST CENTRAL SANDOVAL COUNTIES...

At 319 PM MDT, Doppler radar indicated thunderstorms continue to 
produce light to moderate rain across the warned area. Between one 
and a half and two and a half inches of rain have already fallen. 
Flash flooding is likely. 

Some locations that will experience flooding include...
Valles Caldera, Jemez Springs and Jemez State Monument. 

This will also impact the Thompson Ridge burn scar including but not 
limited to Sulphur Creek Road, Sulphur Springs, Freelove Canyon, 
Mormon Canyon, Deer Canyon, Valles Caldera Preserve Headquarters, 
Redondo Creek, and Redondo Peak area. Impacts are also possible on 
southern portions of the Las Conchas burn scar to include Bland and 
Peralta Canyons. 

High water flows in the East Fork of the Jemez River are likely. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of normally
dry arroyos and streambeds, low water crossings, intersections, and
underpasses as well as other poor drainage
and low lying areas.

Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.

&&

LAT...LON 3589 10636 3570 10638 3577 10674 3595 10669

$$

34
615 
WGUS75 KABQ 172250
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
450 PM MDT FRI AUG 17 2018

NMC028-043-172300-
/O.EXP.KABQ.FF.W.0094.000000T0000Z-180817T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Los Alamos-Sandoval-
450 PM MDT FRI AUG 17 2018

...THE FLASH FLOOD WARNING FOR WEST CENTRAL LOS ALAMOS AND EAST
CENTRAL SANDOVAL COUNTIES WILL EXPIRE AT 500 PM MDT...

The heavy rain has ended across the Jemez Mountains. Flooding is no 
longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 3589 10636 3570 10638 3577 10674 3595 10669

$$

34

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 11:34 AM MDT, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 17, 11:34 AM MDT, 2 hours 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1134 AM MDT Fri Aug 17 2018

.AVIATION...
18Z TAF CYCLE
Sct to nmrs showers and tstms developing over the higher terrain at
17Z to drift slowly into the lower elevations. Cell motion may
generally be from west to east but expect slow and erratic motions as
well and as outflow boundaries develop. Brief MVFR to IFR cigs/vsbys
along with small hail and wnd gusts to around 40kt possible with the
stronger storms. A few strong to severe storms with large hail and
wnd gusts to 50kt possible ne NM. Short term models suggest a large
area of convection to persist aft 18/06Z over the eastern plains as
it sags southward.

&&

.PREV DISCUSSION...538 AM MDT Fri Aug 17 2018...
.AVIATION...
06Z TAF CYCLE
Overall the morning is quiet with a dissipating sct-bkn cloud deck
over portions of western and central NM. A small batch of low clouds
is also working its way into far northeast NM and could bring IFR
cigs to KCAO. Friday's afternoon convection is expected to see an
increase in coverage over what we saw Thursday. Storms forming over
the Sangre's are expected to move off over far northeast NM, where a
few severe storms are likely to produce strong downburst winds, large
hail, frequent lightning, and heavy downpours. Expected MVFR-IFR
conditions during the passage of these storms favoring Colfax,
Union, Mora, and Harding Counties. Elsewhere, storms will be less
intense but also slower.

24

&&

.PREV DISCUSSION...307 AM MDT Fri Aug 17 2018...
.SYNOPSIS...
Today will feature scattered to numerous slow-moving showers and
storms with locally heavy rainfall. There is an elevated risk for
flash flooding today along with a few strong to severe storms over
the eastern plains. Saturday will be another active day but with the
focus more over eastern New Mexico. Much drier air will move into
central and western New Mexico Sunday and Monday and lead to a big
decrease in storm coverage. Isolated storms are still possible over
the eastern plains and near the central high terrain. Moisture will
begin trickling back into the area Tuesday through Friday while the
upper level high center becomes established near the Arizona state
line.

&&

.DISCUSSION...
A very active day is on tap with some of the deepest moisture of the
season in place across the forecast area. The NAM/GFS PWAT at 00Z is
progged near 1.3" at KABQ with abundant instability and slow storm
motion. The risk for flash flooding appears highest along the east
slopes of the central mt chain and around the southwest mts where
nearly stationary storms are expected. There is a marginal risk for
severe storms across the northeast plains where strong instability
will be in place. Activity will linger well into the night across
the plains.

Saturday will be an interesting day as a much drier mid and upper
level airmass begins invading the area on the nose of an approaching
upper level jet. The marginal risk for severe storms will continue
over northeastern NM. Showers and storms are likely near the Cont
Divide as well along the leading edge of the drier airmass. Storm
motion will be faster so the risk for flash flooding will be mainly
across the eastern plains.

PWATs fall to an astounding 0.35" at KABQ by Sunday. A back door
frontal boundary will slide southwest across eastern NM however the
very dry mid and upper level airmass will cap storm development. Gap
winds Sunday night in the Rio Grande Valley will transport low level
moisture westward to the Cont Dvd Monday. Storm development will
however remain limited again as very dry mid and upper air mixes
back to the surface.

Extended guidance is now more consistent with a 597dm H5 high center
firmly in place over central NM Tuesday through Saturday while mid
and low level moisture slowly trickles back into the area. Several
shortwaves are noted rounding the eastern edge of the upper high
center next week. This will allow for periodic active periods across
the east while central and western NM rely on moisture recycling for
storms.

Guyer

&&

.FIRE WEATHER...
High terrain storms are expected again today, with strong-severe
storms possible over northeast NM and slower moving storms over
western and central NM in the evening.

Saturday will see change with the upper high sliding west of NM and
drier air beginning to filter into the Four Corners during the
evening. Strong to severe storms are expected again over far
northeast NM, capable of producing strong downburst winds, heavy
rainfall, large hail, and frequent lightning. Dry air behind the
western front pushes to the east-central highlands and into southern
NM Sunday, with a backdoor front protecting more moisture laden air
across the eastern third of the state. Sub-15% RH is likely across
western NM Sunday afternoon. Storm coverage will be noticeably lower
Sunday, with only a few storms likely over the east slopes of the
central mtn chain. Smoke and haze from CA/OR wildfires is likely to
follow behind the western front into western NM Sunday and Monday.

The backdoor front wins out Monday, replenishing moisture into
western NM except near the Four Corners. The upper high redevelops
over the state Monday, with a better tap into monsoon moisture
increasing storm coverage over western NM Tuesday. Daily rounds of
afternoon summer time storms look to continue late next week,
however model differences with the placement of the high lower
confidence on whether the coverage will be decent or more
widespread.

24

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 17, 3:33 AM MDT, 10 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
333 AM MDT Fri Aug 17 2018

NMZ501>540-181100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
333 AM MDT Fri Aug 17 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Slow moving showers and thunderstorms today and tonight will be
capable of producing heavy rainfall rates and localized flash
flooding just about anywhere across the state. There is also a
marginal risk for severe thunderstorms over northeastern New Mexico
where large hail and damaging winds are the main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Scattered showers and thunderstorms Saturday will be capable of
producing heavy rainfall and localized flash flooding across eastern
New Mexico. There is also a marginal risk for severe thunderstorms
across eastern New Mexico where large hail and damaging winds are
the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Guyer

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 6:03 PM MDTSpecial Weather StatementABQQuay27 min
Aug 16, 6:38 PM MDTAreal Flood AdvisoryABQHarding, Quay, San Miguel112 min
Aug 16, 7:01 PM MDTSpecial Weather StatementABQDe Baca29 min
Aug 16, 7:33 PM MDTAreal Flood AdvisoryABQDe Baca117 min
Aug 16, 7:46 PM MDTSpecial Weather StatementABQDe Baca29 min
Aug 17, 11:51 AM MDTAreal Flood AdvisoryABQCibola114 min
Aug 17, 12:15 PM MDTAreal Flood AdvisoryABQTorrance2 hr
Aug 17, 12:47 PM MDTAreal Flood AdvisoryABQBernalillo, Torrance118 min
Aug 17, 1:03 PM MDTAreal Flood AdvisoryABQMora, San Miguel117 min
Aug 17, 1:04 PM MDTSevere Thunderstorm WarningABQSandoval22 min
Aug 17, 1:25 PM MDTAreal Flood AdvisoryABQSandoval110 min
Aug 17, 2:19 PM MDTAreal Flood AdvisoryABQSan Miguel, Santa Fe116 min
Aug 17, 2:26 PM MDTSpecial Weather StatementABQColfax34 min
Aug 17, 3:07 PM MDTSpecial Weather StatementABQUnion23 min
Aug 17, 3:15 PM MDTAreal Flood AdvisoryABQColfax2 hr
Aug 17, 3:27 PM MDTSpecial Weather StatementABQUnion33 min
Aug 17, 3:32 PM MDTSevere Thunderstorm WarningABQUnion36 min
Aug 17, 3:55 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval2 hr
Aug 17, 3:59 PM MDTAreal Flood AdvisoryABQSocorro2 hr
Aug 17, 4:13 PM MDTAreal Flood AdvisoryABQGuadalupe, Torrance2 hr
Aug 17, 4:57 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel2 hr
Aug 17, 5:08 PM MDTAreal Flood AdvisoryABQBernalillo112 min
Aug 17, 5:17 PM MDTAreal Flood AdvisoryABQBernalillo, Valencia118 min
Aug 17, 5:41 PM MDTAreal Flood AdvisoryABQRoosevelt2 hr
Aug 17, 5:44 PM MDTSpecial Weather StatementABQQuay31 min
Aug 17, 5:45 PM MDTSevere Thunderstorm WarningABQColfax, Harding, Union30 min

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.